Tylenol Recall 2009 | Children’s SoftChews and Meltaways

Company fears consumes could overdose

Image from Wikimedia

Image from Wikimedia

Tylenol has issued a recall of all 80-milligram Children’s Tylenol Meltaways packaged in bottles and blisters, 80-milligram Children’s Tylenol SoftChews packaged in blisters, and 160-milligram Jr. Tylenol Meltaways packaged in blisters.

The Tylenol recall 2009 is totally voluntary, not ordered by the FDA. The company that issued the Tylenol products, McNeil Consumer & Specialty Pharmaceuticals, is recalling these varieties of children’s Tylenol because of concern that the wording on the packages might be confusing and lead to overdose.

Tylenol recall 2009

It’s rare that companies issue voluntary recalls because recalls are extremely expensive. However, the Tylenol recall 2009 won’t force the company into tax negotiation settlement or other financial hardship. Tylenol is owned by Johnson & Johnson, a huge company that owns everything from Band-Aid products to Acuvue contacts.

The Tylenol recall 2009 was issued with the intent of changing the package wording. Daily News Central writes:

The recall was triggered by concerns that blister packs containing two pills in each compartment would lead some consumers to believe that the two tablets contained a total of 80 milligrams of acetaminophen; each tablet contains 80 milligrams.

Other recent troubles for Tylenol

Regarding the reason behind recalling the other products, DNC says:

As for bottled products and the 160-milligram product, the company said that labeling on the front panel of the carton could confuse consumers on proper dosages. The spokeswoman said McNeil was changing wording on the front of the package to say that each “tablet” contains the given strength of acetaminophen rather than each “dose.”

Though it seems this issue could be addressed simply by educating consumers rather than recalling the product, the Tylenol recall 2009 might have some additional motivation behind it. During the summer, the FDA issued a recommendation that Tylenol lower its maximum dosage. The FDA says acetaminophen, the main ingredient in Tylenol,  causes liver toxicity.

More on acetaminophen

The FDA’s main concern involving acetaminophen overdose leading to liver toxicity was that consumers might take Tylenol pills or other acetaminophen-based painkiller pills at the same time they were taking another over-the-counter medication that contains acetaminophen. Many cough, flu and cold medicines contain the popular drug.

Acetaminophen is called paracetamol outside North America. Paracetomol or acetaminophen toxicity is the most common cause of liver failure in the Western world.

Compare and contrast

While acetaminophen is dangerous to the liver in high doses, it became popular because other painkillers available such as aspirin and ibuprofen were harmful to stomach lining. Children and people with ulcers could not take aspirin or ibuprofen, but acetaminophen was safe.

The recommended dosage for adults is no more than one gram (1,000 mg) at a time and no more than four grams in 24 hours. The recommended dosage per day if one drinks alcohol on the same day drops to two grams per day, as alcohol increases liver toxicity.

Shares of Johnson & Johnson fell 56 cents to close at $66.44 in Friday trading on the New York Stock Exchange, where they have traded in a 52-week range of $54.37 to $69.99.

Other recent posts by bryanh